Georgia, 2017

Flash Flooding and Damaging Wind in Georgia, August 9, 2017

August 9, 2017 · NWS FFC · 6 events in 5 counties and zones

Scattered thunderstorms along a stationary front produced isolated reports of flash flooding and wind damage across portions of north and central Georgia.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms along a stationary front produced isolated reports of flash flooding and wind damage across portions of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 9, 6:32 AM EST, 28 minutes earlier.

Area forecast discussion, Aug 9, 6:32 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
732 AM EDT Wed Aug 9 2017

.PREV DISCUSSION... /Issued 415 AM EDT Wed Aug 9 2017/

SHORT TERM /Today through Thursday/...

Models are in good agreement through the short term.  A moist
airmass remains across the forecast area, and will combine with a
stalled surface boundary in the vicinity of Atlanta and Athens, as
well as easterly flow aiding in the development of a low stratus
layer through the day.  Best chances of rain will continue mainly
along I-20, mainly in the form of showers through this afternoon and
into this evening as good cloud cover will keep Instability at a
minimum. While cannot entirely rule out thunderstorms, expect mainly
isolated thunder at best.

As they have for the past several nights, several showers continue
to move across the area, mainly near I-20. Expect increasing
coverage by late morning through this afternoon, but overall
confidence is low that we will see as much coverage as the past two
days. Guidance temperatures have performed well the past two days,
and will not stray to far from a blend through the period, with
afternoon highs in the upper 70s and lower 80s across much of the
area, with central Georgia - south of the stalled front - seeing
temperatures in the mid 80s.  Will see a slight warm up on Thursday,
but temperature will continue cooler than normal.

Atwell

LONG TERM /Thursday Night through Tuesday/...

Medium range models continue to remain consistent in keeping the
region under persistent west-southwesterly upper-level flow through
the majority of the long-term forecast period. Ample moisture over
the forecast area, transient surface boundaries and periodic weak
waves rippling through the mid/upper flow, keeps POPs at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat remains the potential for
heavy rain and localized flooding as moderate to high precipitable
water values support areas of moderate to heavy rain each day,
bringing streamflows up and saturating soils.

Some change to the pattern developing by the end of the long-term
forecast period as the static, broad, upper trough over the eastern
U.S. sharpens and shifts east bringing northwesterly flow into the
state, and possibly some drying by the middle of next week.

20

&&

.AVIATION...
12Z Update...
LIFR/IFR/MVFR across the TAF sites will slowly improve with MVFR
expected between 14-16Z. CIGs will remain MVFR/VFR as showers move
across the area after 16Z, isolated thunderstorms are not out of
the question but for now expect best chances in CSG/MCN/AHN.
Winds will continue to be light and mainly out of the EAST to
SOUTHEASt at 3-7kts.

//ATL Confidence...12Z Update...
Low to Medium on all elements.

ATWELL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  69  84  70 /  60  50  60  40
Atlanta         79  70  83  71 /  60  60  60  40
Blairsville     76  65  78  68 /  50  50  60  40
Cartersville    81  70  83  69 /  50  50  60  40
Columbus        85  73  88  72 /  60  60  60  40
Gainesville     76  68  80  69 /  50  50  60  40
Macon           84  72  87  72 /  60  60  60  40
Rome            82  70  84  70 /  50  50  60  40
Peachtree City  81  70  84  70 /  60  60  60  40
Vidalia         85  73  87  72 /  50  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Aug 9, 3:00 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Wed Aug 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected. A few strong storms
are possible. The primary hazards will be gusty winds, frequent
lightning and very heavy rainfall. With soils at or approaching
saturation across much of north and central Georgia, localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 9, 4:16 AM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
516 AM EDT WED AUG 9 2017

GAZ032>034-045-091015-
North Fulton GA-Cobb GA-DeKalb GA-Gwinnett GA-
516 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHEASTERN
COBB...NORTHERN DEKALB AND GWINNETT COUNTIES UNTIL 615 AM EDT...

At 514 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from Vinings to Norcross to Snellville, moving
northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Smyrna, Dunwoody, Duluth, Sugar Hill, Snellville,
Suwanee, Lilburn, Chamblee, Norcross, Doraville, Clarkston, Stone
Mountain and Dacula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3396 8452 3406 8415 3405 8410 3407 8412
      3408 8408 3398 8384 3393 8380 3376 8401
      3377 8426 3377 8460 3379 8461
TIME...MOT...LOC 0914Z 215DEG 7KT 3386 8449 3393 8422 3385 8404
Special weather statement, Aug 9, 4:19 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 AM EDT WED AUG 9 2017

GAZ050-051-060>062-091015-
Taliaferro GA-Putnam GA-Hancock GA-Warren GA-Greene GA-
519 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...EASTERN
PUTNAM...HANCOCK...WESTERN WARREN AND SOUTHEASTERN GREENE COUNTIES
UNTIL 615 AM EDT...

At 518 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from near Barnett to Shoulderbone to near
Rockville. These storms were nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain will cause temporary flooding of roadways,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Eatonton, Warrenton, Sparta, Crawfordville, White Plains, Norwood,
Sharon, Camak, Reynolds Plantation, Liberty, Springfield, Jewell,
Mayfield, Oconee Springs Park, Rockville, Powelton, Barnett, Mesena,
Shoulderbone and Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3346 8260 3325 8280 3321 8324 3333 8343
      3350 8311 3357 8286 3352 8261 3346 8259
TIME...MOT...LOC 0918Z 294DEG 4KT 3349 8286 3336 8309 3332 8327
Special weather statement, Aug 9, 5:11 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 AM EDT WED AUG 9 2017

GAZ051-061-062-073-091115-
Taliaferro GA-Baldwin GA-Hancock GA-Warren GA-
611 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
NORTHEASTERN BALDWIN...HANCOCK AND NORTHWESTERN WARREN COUNTIES UNTIL
715 AM EDT...

At 610 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from Barnett to near Devereux. These storms were
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary flooding of roadways,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Sparta, Norwood, Sharon, Springfield, Cadley, Devereux, Beulah,
Underwood, Mayfield, Powelton, Barnett, Shoulderbone and Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3305 8310 3309 8312 3317 8324 3318 8323
      3319 8327 3326 8325 3326 8323 3328 8323
      3328 8321 3331 8315 3334 8314 3336 8316
      3347 8301 3346 8300 3357 8281 3354 8262
      3352 8261
TIME...MOT...LOC 1010Z 296DEG 4KT 3349 8280 3320 8312
Special weather statement, Aug 9, 6:08 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
708 AM EDT WED AUG 9 2017

GAZ050-051-059>062-072>075-091215-
Taliaferro GA-Washington GA-Putnam GA-Baldwin GA-Glascock GA-
Hancock GA-Warren GA-Jones GA-Jasper GA-Greene GA-
708 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
NORTHWESTERN WASHINGTON...PUTNAM...BALDWIN...WESTERN GLASCOCK...
HANCOCK...WARREN...NORTHEASTERN JONES...SOUTHEASTERN JASPER AND
SOUTHERN GREENE COUNTIES UNTIL 815 AM EDT...

At 707 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from near Norwood to near Underwood to
Blountsville, moving east at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary flooding of roadways,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Milledgeville, Eatonton, Warrenton, Sparta, Norwood, Mitchell, Camak,
Deepstep, Midway-Hardwick, Liberty, Meriwether, Springfield, Hamburg
State Park, Shoals, Beulah, Allenwood, Resseaus Crossroads, Powelton,
Plant Harlee Branch and Agricola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3300 8283 3307 8348 3313 8365 3337 8354
      3348 8278 3350 8260 3345 8259 3341 8255
      3335 8255 3336 8253 3335 8252
TIME...MOT...LOC 1107Z 271DEG 9KT 3343 8276 3310 8310 3313 8349
Special weather statement, Aug 9, 6:20 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 AM EDT WED AUG 9 2017

GAZ034-035-045>048-091215-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-Newton GA-
720 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...ROCKDALE...
SOUTHWESTERN BARROW...SOUTHEASTERN DEKALB...SOUTHEASTERN GWINNETT AND
NORTHWESTERN NEWTON COUNTIES UNTIL 815 AM EDT...

At 718 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from Grayson to Lakeview Estates, moving east at
5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain will cause temporary street flooding,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Lawrenceville, Conyers, Winder, Snellville, Loganville, Dacula,
Grayson, Oxford, Lithonia, Walnut Grove, Bethlehem, Between, Lakeview
Estates, Georgia International Horse Park, Fort Yargo State Park,
Windsor, Harbin, Nicholasville, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3399 8368 3358 8390 3364 8410 3377 8416
      3375 8407 3386 8401 3395 8403
TIME...MOT...LOC 1118Z 281DEG 6KT 3388 8394 3370 8402

The radar

The Atlanta radar (KFFC), 55 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, De Kalb

When
August 9, 7:00 AM EST to 9:00 AM EST
Where
De Kalb forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Strong winds associated with a large area of persistent showers produced isolated reports of damage in DeKalb County, including a large tree that fell on an apartment building and a car on Northeast Expressway and another tree blown down across the intersection of LaVista Road and North Druid Hills Road blocking traffic in all directions. No injuries were reported.

Strong Wind, North Fulton

When
August 9, 8:00 AM EST to 10:00 AM EST
Where
North Fulton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Strong winds associated with a large area of persistent showers produced isolated reports of damage in north Fulton County, including a large tree that fell on power lines and two cars on Moores Mill Road near Ridgewood Road. No injuries were reported.

Flash Flood, Fulton

When
August 9, 8:15 AM EST to 12:00 PM EST
Where
Fulton County, 2.63 mi SSE of Sandy Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.886, -84.359

Broadcast Media reported the Windsor Parkways Bridge over Nancy Creek had several feet of water over it. The Nancy Creek Gage at Buckhead (NCKG1) and at Chamblee went into minor flood stage at 745am EST and 630am EST, respectively.

Flash Flood, Fulton

When
August 9, 9:45 AM EST to 11:45 AM EST
Where
Fulton County, 4.11 mi SSW of Sandy Spgs to 4.13 mi SSW of Sandy Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.864, -84.404

Emergency Manager reported a property on Northside Drive became inundated with flood waters from the adjacent Nancy Creek. The water was rapidly moving across the front yard and driveways, cutting off access to the property.

Flash Flood, Baldwin

When
August 9, 10:00 AM EST to 12:00 PM EST
Where
Baldwin County, 0.43 mi ENE of Underwood to 0.46 mi ENE of Underwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.122, -83.113

Emergency Manager reported moderate flooding at a residence along Snyder Road, NE of Milledgeville. The residence is located adjacent to Town Creek which was experiencing flooding at the time. The water was not flowing into the road, but the yard was submerged. Radar estimated 2 to 3 inches of rain. The previous day, upstream of Town Creek, some locations received 3 to 4 inches of rain.

Thunderstorm Wind, Emanuel

When
August 9, 12:08 PM EST to 12:20 PM EST
Where
Emanuel County, 0.29 mi W of Canoochee to 2.08 mi E of Twin City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.670, -82.185

The Emanuel County Emergency Manager reported trees blown down from around the intersection of Highway 192 and Canoochee Road in Canoochee to around the intersection of Highway 80 and George L. Smith State Park Road near Twin City.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720543, 720545, 720149, 720151, 720152, 720132.